View the full list of articles from our Members
by Max Fink, MD
Patients who are taking neuroleptic (antipsychotic) drugs like Thorazine, Haldol, Clozaril, or Zyprexa may develop a high fever, stare, appear to be stiff and have difficulty in moving or talking. They are acutely ill. The attack may come at any time during treatment, although it is most often seen when treatment begins or when a new medicine is introduced. The doctor finds fever, a rapid heart rate, high blood pressure, sweating, and increases in both the white cells in the blood and in CPK -- an enzyme in the blood that reflects changes in muscles. This condition is called the neuroleptic malignant syndrome (NMS).
NMS is very similar to catatonia, another acute condition of rigidity, mutism, staring, and posturing that is a feature of many mental illnesses, especially in patients who are manic or depressed. While some doctors claim to be able to distinguish NMS and catatonia, most cannot.
NMS can be fatal if the neuroleptic medicines are continued. The first step in relieving the condition is to stop all medicines, and treat the patient by making sure that fluid intake is adequate, even high.
For most doctors, treatment of NMS is the treatment for catatonia. The patients are given a challenge dose, usually one or two milligrams of Ativan intravenously. If the mutism, rigidity, and staring decrease quickly, the patient is then treated with Ativan, usually in high doses, on a daily basis until the condition resolves. The doses may be as high as 20 mg Ativan a day. (Valium can be used instead, with comparable high doses up to 60 mg/day).
While most patients recover with these simple steps, some remain febrile and rigid. For such patients the proper treatment is electroconvulsive therapy (ECT, electroshock). This treatment is very effective in treating catatonia, even its most malignant forms, and has been shown to be effective in treating NMS as well.
Some doctors treat NMS by giving patients a muscle relaxant called dantrolene, in the belief that NMS is like another disorder called malignant hyperthermia (MH). MH is a genetically inherited disorder in which patients develop severe muscle weakness after being given an anesthetic. We have no evidence for a connection between MH and NMS, and the use of dantrolene is no longer seen as a useful treatment for NMS.
The same doctors also prescribe medicines that increase the brain's dopamine levels. Dopamine is a neurohumor that is important in the brain's control of body movement. It is the neurohumor that is deficient in Parkinson disease. But again, the use of dopamine agonists, like bromocriptine or l-dopa, has little support.
Once the diagnosis of NMS is made, all medicines that have been prescribed are stopped. Careful nursing care is essential. Either Ativan or Valium in large doses is prescribed, usually for a week if the temperature is not very high. If the patient recovers, the medicines are continued. If the response to these medicines is poor or the temperature remains high, ECT is the treatment of choice. Usually, the doctor will prescribe ECT daily for two to three days at first, and then continue the course over a few weeks. ECT has the unique advantage of treating not only NMS but often treats the underlying mental condition of mania, depression, or schizophrenia.
While some patients who have had NMS have again been given neuroleptic medicines safely, this is not always so, and doctors look for other ways to treat the patient's original mental condition.
For more information on the diagnosis and treatment of NMS, see ELECTROSHOCK: Restoring the Mind by Max Fink (Oxford University Press, New York, 1999).